Ask a Texas Heart Institute Doctor
Informed patients make better patients.
How would you advise a patient with my symptoms and family history of heart disease?
I'm a 39 y/o, otherwise healthy male. Non smoker and have a healthy weight. About 18 months ago, I had a bout of rapid heart rate with palpitations. Heart disease runs in my family. I had an echo, chest x-ray, loads of lab work and EKGs and wore a Holter monitor. There were no serious issues although my heart rate was a bit sporadic. On my own, I had a coronary calcium score done at a local hospital that was offering them for a low price and it was a score of 0. The last 12-18 months have been ok, with the exception of the pounding heart and palpitations at times. However, the last 30 days, I have noticed some consistent lightheadedness that is daily, but sporadic, and shortness of breath when walking up flights of stairs. This happens when going up stairs and not exercising regularly; an increased HR throughout the day that can increase by simply standing; and finally, a bit of "brain fog". Just don't feel myself. How would you advise a patient as to the new symptoms?
submitted by Slayde from Dallas, Texas on 2/15/2012
by Texas Heart Institute cardiologist, Scott R. Sherron, MD
Hi, Sorry to hear you are not feeling well. Many of these symptoms are non-specific and therefore could have many different underlying causes. They may not even all be related to each other. However, one syndrome that has a similar description is P.O.T.S. or postural orthostatic tachycardia syndrome. This syndrome is primarily characterized by inappropriate increase in heart rate with standing and is often associated with the other symptoms you describe. It is a partial derangement of the autonomic nervous system where the usual adjustments in vascular tone in response to standing or sitting upright are not working correctly. It is sometimes difficult to diagnose. A tilt table test can be helpful but is not completely specific. Treatment can also be difficult although some people respond well to low doses of Beta-blocker and aggressive hydration. It may be worth seeing a cardiologist again and asking specifically about this syndrome. Good Luck!
See also on this site:
Has your question or a similar one already been answered?Search
all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated February 2012